Medical Surgical Fluid & Electrolyte Basics #5

Question

The nurse is caring for a client with acute digoxin toxicity. Serial electrocardiograms have been performed and the client is placed on continuous cardiac monitoring for which electrolyte disturbance?

Answers

  1. Hypomagnesemia
    • Rationale:

      This answer is not correct, although the use of digoxin can cause hypomagnesemia due to the Drug reducing magnesemia absorption. Other factors that contribute to hypomagnesemia with digoxin include the use of diuretics in the clients.

  2. Hypercalcemia
    • Rationale:

      This answer is not correct because digoxin opens membrane calcium channels which results in increased calcium into the cells. Therefore, hypercalcemia is known to worsen the effects of toxicity.

  3. Hyperkalemia
    • Rationale:

      This answer is correct because digoxin toxicity blocks the mechanism by which potassium enters the cells, resulting in hyperkalemia. There have been documented cases of digoxin toxicity with digoxin levels in therapeutic range, thus making potassium levels a marker for toxicity severity. Hydration, oxygenation, and close cardiac monitoring are necessary and all electrolyte disturbances must be corrected.

  4. Hypokalemia
    • Rationale:

      This answer is not correct because hypokalemia can worsen the effects of digoxin toxicity and result in hyperkalemia. Digoxin has a very narrow therapeutic range, thus making electrolyte balance challenging.

Overview

Digoxin toxicity causes higher serum potassium levels. Digoxin toxicity blocks the mechanism by which potassium enters the cells, resulting in hyperkalemia.

Explanation

Learning Outcomes

Digoxin has a very narrow therapeutic range, 0.5-2.0 ng/dL. For this reason, achieving electrolyte balance can prove challenging. The most concerning electrolyte disturbance with digoxin toxicity is hyperkalemia. Digoxin toxicity blocks the mechanism by which potassium enters the cells, resulting in hyperkalemia. There have been documented cases of digoxin toxicity with digoxin levels in therapeutic range, thus making potassium levels a marker for toxicity severity. Hypokalemia, hypercalcemia, and hypomagnesemia are known to worsen the effects of toxicity. This in turn causes hyperkalemia and can result in a fatal outcome if not corrected.

Test Taking Tip

Remember when taking any test to go in with a positive attitude. Get to the testing center early. Be prepared.

Video Rationale